Stevens-Johnson syndrome induced by the cross-reactivity between teicoplanin and vancomycin.

Published

Journal Article

WHAT IS KNOWN AND OBJECTIVE: The glycopeptide antibiotics, vancomycin and teicoplanin, are the mainstay of therapy for severe gram-positive organisms such as methicillin-resistant Staphylococcus aureus. We report a case of Stevens-Johnson syndrome (SJS) induced by sequential therapy with teicoplanin and vancomycin, in a patient with chronic obstructive pulmonary disease (COPD). CASE SUMMARY: A 74-year-old Han Chinese with 1-year history of COPD was admitted for treatment of infective endocarditis. After teicoplanin therapy for 12 days, he developed pruritus and maculopapular over his trunk and limbs. His rash spread rapidly to most parts of the body surface area, 7 days after his anti-infection therapy was switched to vancomycin. This was stopped, but he developed SJS when teicoplanin was re-introduced. This patient recovered from his drug eruptions when both teicoplanin and vancomycin were stopped. Pharmacogenetic analyses revealed he was heterozygous with respect to two variants (rs2844682 of MUC21 and rs750332 of BAG6). WHAT IS NEW AND CONCLUSION: Cross-reactivity between vancomycin and teicoplanin is rare. SJS attributable to sequential treatment with these two antibiotics has not been reported previously. Care should be taken when prescribing vancomycin in patients with a previous documented skin eruption to teicoplanin, especially in those who carry any susceptibility alleles to SJS/TEN.

Full Text

Duke Authors

Cited Authors

  • Yang, L-P; Zhang, A-L; Wang, D-D; Ke, H-X; Cheng, Q; Wang, C

Published Date

  • August 2014

Published In

Volume / Issue

  • 39 / 4

Start / End Page

  • 442 - 445

PubMed ID

  • 24716778

Pubmed Central ID

  • 24716778

Electronic International Standard Serial Number (EISSN)

  • 1365-2710

Digital Object Identifier (DOI)

  • 10.1111/jcpt.12159

Language

  • eng

Conference Location

  • England